Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 403, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 1, 1996, 2:11 AM CDT for Hodgeman County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 1, 1996, 2:11 AM CDT (07:11 UTC)
- Expired
- Aug 1, 1996, 3:00 AM CDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Hodgeman County, KS
The radar
The Dodge City radar (KDDC), 37 km from the middle of the area, began a volume at 06:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 2:30 AM CDT | Thunderstorm Wind 52 | Jetmore, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.2 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1896 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 882 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 010713 SVRDDC KSC083-010800- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 211 AM CDT THU AUG 1 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 300 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST KANSAS ...HODGEMAN COUNTY AT 209 AM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS STRECHING FROM 15 MILES WEST OF JETMORE TO 10 MILES NORTHEAST OF JETMORE MOVING SOUTHEAST AT 30 MPH. THESE STORMS WILL LIKELY PRODUCE HAIL UP TO 3/4 INCH IN DIAMETER AND WINDS IN EXCESS OF 60 MPH. THE STORMS WILL BE NEAR JETMORE BY 220 AM AND HANSTON BY 240 AM. THIS IS A DANGEROUS STORM. PERSONS IN THE PATH OF THIS STORM SHOULD SEEK SHELTER IMMEDIATELY INSIDE AND STURDY BUILDING AND STAY AWAY FROM WINDOWS. PARKIN/KRUSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:52 PM CDT, 11 hours 19 minutes earlier.
Area forecast discussion, Jul 31, 2:52 PM CDT, 11 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 250 PM CDT WED JUL 31 1996 ...SHORT TERM... QUESTION FOR THE SHORT TERM BECOMES IF/WHEN THUNDERSTORMS WILL MOVE INTO/DEVELOP OVER WESTERN 1/2 CWA LATE THIS AFTERNOON INTO THE EVENING. LATEST SATELLITE/SFC ANAL CONTINUES SHOWS NEBULOUS FRONT HAS MOVED EAST INTO EASTERN PORTIONS OF CWA AT 1930Z. ADAP ALSO SHOWING INSTABILITY HAS INCREASED DRAMATICALLY OVER WESTERN PORTIONS CWA WHERE INSOLATION HAS BEEN GREATEST...ALSO BEST MOISTURE CONV VCNTY GCK WEST AND SOUTH. ABOUT ONLY CONCERN IS POTENTIAL CAP ARND 700 MB. BELIEVE THIS TO STILL BE AROUND 2 OR 3 DEGREES C...BUT WITH WATER VAPOR IMAGERY SHOWING APPROACHING S/W OVER EASTERN WY AND NORTHEAST CO...HAVE TO BELIEVE A LITTLE COOLING WILL OCCUR. LATEST SAT SHOWING TSRA GOING OFF NOW IN EASTERN WY AND MTNS OF CO. SO WITH THAT...WENT GOOD CHANCE POPS IN EXTREME WEST AND TRENDED DOWN EAST. FOR TEMPS TONIGHT...HAVE GENERALLY FOLLOWED GUID. ...LONG TERM... AS HAS BEEN CASE LAST FEW DAYS NGM/AVN BLEND APRS BEST IN LTR PDS THO NGM INITIALIZATION STILL 2-4MB TOO LOW ON SFC PRESS AT 18Z THUS IS STILL ADJUSTING TO COOL AIR OVR CNTRL PLNS. FCST IS FOR NNW TO SSE BAROCLINIC ZN TO RMN IN PLACE OVR CNTRL KS THUS WL HV TO KEEP SOME AFTN AND EVE POPS IN FCST THRU FRI THO AS BAROCLINIC ZN INCHES EWRD WL HV LARGER POPS IN ERN ZNS FRI EVE. AS TO TEMPS IN LTR PDS... FAN AND FWC IN GOOD GENERAL AGREEMENT AND WL NOT VIOLATE. FOR XTND PD PREFER MRF/UKMO SLTN OF DEEPENING W CST TROF WITH H5 HIGH ENDING UP OVR NRN NM. THIS WL FAVOR MONSOON MSTR WRAPPING ARND TOP OF HIGH AND DUMPING INTO PLNS RGN SO XPCT WRN HI PLNS TO SEE NR TO ABV NORMAL TEMPS AND AT LEAST SML CHC PCPN THRU PD. THIS DIFFERS FROM MRF MSTR FIELDS BUT MRF NOT GOOD WITH MONSOONAL MSTR ANYWAY. DDC 066/091 067/093 069 523 GCK 065/093 065/095 066 523 EHA 068/094 065/097 066 523 LBL 068/093 066/096 067 523 HYS 064/088 067/093 068 343N P28 070/090 070/095 071 343 JOHNSON/SEARCY
In the hours before
Special weather statement, Aug 1, 1:03 AM CDT, 1 hour 8 minutes before
KSZ030-031-046-065-066-079-080-081-088-089-090-010700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 100 AM CDT THU AUG 1 1996 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR PART OF SOUTH CENTRAL AND WEST CENTRAL KANSAS... AT 1 AM THE SEVERE THUNDERSTORM WATCH NUMBER 894 HAS BEEN CANCELLED WHICH INCLUDES THE FOLLOWING COUNTIES...TREGO...ELLIS...RUSH...PAWNEE ...EDWARDS...KIOWA...PRATT...CLARK...COMANCHE...AND BARBER. KRUSE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 7:35 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 45 min |
| Jul 31, 7:46 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 49 min |
| Jul 31, 8:19 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 41 min |
| Jul 31, 8:53 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 47 min |
| Jul 31, 8:58 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 47 min |
| Jul 31, 9:53 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 27 min |
| Jul 31, 9:56 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 34 min |
| Jul 31, 10:22 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 48 min |
| Aug 1, 12:46 AM CDT | Severe Thunderstorm Warning | DDC | Lane | 49 min |
| Aug 1, 1:19 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 51 min |
| Aug 1, 2:29 AM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray | 61 min |
| Aug 1, 3:03 AM CDT | Severe Thunderstorm Warning | DDC | Clark | 57 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.